Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Nashville, TN

June 27, 20184 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 27, 2018, 3:35 PM CDT for 4 counties in Tennessee. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 3:35 PM CDT (20:35 UTC)
Expired
Jun 27, 2018, 5:30 PM CDT
In force
115 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:47 PM CDTFLASH FLOODRed Boiling Springs, TNROADS FLOODED IN DOWNTOWN RED BOILING SPRINGS AROUND HWY 52 AND BENNETT HILL RD AND MCCLURE AND MAIN.
Jun 27, 4:32 PM CDTFLASH FLOODN Gainesboro, TNTEMA REPORTS NUMEROUS ROADS FLOODED IN GAINESBORO.
Jun 27, 5:00 PM CDTFLASH FLOODGainesboro, TNFACEBOOK PHOTOS SHOWED NUMEROUS BUILDINGS AND ROADS FLOODED IN GAINESBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS54 KOHX 272035
FFWOHX
TNC027-087-111-159-272230-
/O.NEW.KOHX.FF.W.0019.180627T2035Z-180627T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
335 PM CDT WED JUN 27 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Smith County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Southwestern Clay County in Middle Tennessee...
  Eastern Macon County in Middle Tennessee...

* Until 530 PM CDT.

* At 331 PM CDT, doppler radar indicated and local law enforcement 
  reported thunderstorms producing heavy rain and flash flooding 
  across the warned area. Up to two inches of rain has fallen in the 
  past hour across the warned area, with up to three to five inches 
  of rain having fallen so far today. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Lafayette, Gainesboro, Red Boiling Springs, Granville, Whitleyville
  and Cummins Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3662 8579 3646 8548 3641 8550 3629 8549
      3626 8551 3626 8553 3624 8553 3623 8555
      3622 8556 3623 8559 3621 8563 3622 8564
      3623 8574 3625 8578 3625 8582 3652 8606
      3663 8605

$$

Shamburger
1 follow-up statement
577 
WGUS74 KOHX 272144
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
444 PM CDT WED JUN 27 2018

TNC027-087-111-159-272230-
/O.CON.KOHX.FF.W.0019.000000T0000Z-180627T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TN-Jackson TN-Clay TN-Macon TN-
444 PM CDT WED JUN 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN SMITH...JACKSON...SOUTHWESTERN CLAY AND EASTERN MACON
COUNTIES...

At 442 PM CDT, emergency management reported flash flooding ongoing 
across much of Macon and Jackson Counties with numerous roads closed 
due to high water. Radar estimates 3 to 5 inches of rain has fallen 
so far today. Additional thunderstorms will move across the area 
this afternoon, with additional flash flooding likely.

Some locations that will experience flooding include...
Lafayette, Gainesboro, Red Boiling Springs, Granville, Whitleyville
and Cummins Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3662 8579 3646 8548 3641 8550 3629 8549
      3626 8551 3626 8553 3624 8553 3623 8555
      3622 8556 3623 8559 3621 8563 3622 8564
      3623 8574 3625 8578 3625 8582 3652 8606
      3663 8605

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:31 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 27, 3:31 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
331 PM CDT Wed Jun 27 2018

.DISCUSSION...

Today started off active as an upper level trough associated with
the Great Lakes low helped form a complex of storms near and east
of Nashville around daybreak. That complex spread east through
the Upper Cumberland/Plateau the rest of the morning. That entire
area had at least 1.50 inches of rain (isolated totals much
greater) while early afternoon temps were suppressed down into
the upper 60s (!!) to lower 70s. Quite a deal for late June. New
storms...some causing reports of downed trees...formed in southern
KY by mid afternoon and were spreading across our northeast
counties at 20Z. These should exit our CWA by 22Z.

Looking west... a few other storms were developing by 20Z in our
northwest counties. Expect these to expand and intensify as they
move southeastward through areas that were south of this morning's
rains and therefore encounter an more unstable airmass. SPC Meso
page shows CAPEs exceeding 3000 J/Kg across the west and south
halves of the Midstate.

Should be a break in the storms this evening but additional
rounds/complexes of storms are possible late tonight into Thursday
thanks to a moist and unstable airmass along with northwesterly
upper level flow generated between the departing Great Lakes low
and the H5 ridge over the Southwest U.S. That H5 ridge will build
eastward toward TN later Thursday night and move across the state
on Friday, thus ending the northwest flow aloft. Higher heights
and thickness, rich moisture and increased insolation should make
Friday the most uncomfortable day in the short term. Heat indicies
should be mainly in the 102-105 range.

After Friday's slight decrease, POPs should trend a tad higher
Saturday and Sunday as the H5 ridge slides to our east. A warm
moist airmass will remain in place both days...with scattered
afternoon/evening storms and temps running a few degrees higher
than average.

Monday through Wednesday of next week looks a little warmer than
average with scattered afternoon and evening storms. Upper level
ridge axis will stretch from NM northeastward to PA, leaving TN on
the south side of that axis. This should produce light east or
northeasterly flow aloft. Models suggest extra moisture could be
provided by a westward-moving weakness on the south side of the
ridge...so POPs in the 30 to 50 percent range seem reasonable each
day.

&&

.AVIATION...
18Z TAF DISCUSSION.

Additional thunderstorms expected to develop near all airports
this afternoon with VCTS through 00Z. A break in activity is
anticipated this evening before more scattered showers or possibly
some thunderstorms affects the area tonight. VFR will be seen at
CKV/BNA/MQY through the period but CSV will have MVFR/IFR cigs/vis
at times this afternoon. Gusty southwest winds early in the TAFs
will become light after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  91  74  93  75 /  50  50  20  30  10
Clarksville    74  91  73  91  74 /  50  50  20  30  10
Crossville     70  85  70  87  70 /  60  50  20  30  20
Columbia       74  91  73  91  73 /  40  50  20  40  10
Lawrenceburg   73  91  72  91  73 /  40  50  20  40  20
Waverly        74  90  73  91  74 /  50  50  20  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......49
AVIATION........Shamburger
Hazardous weather outlook, Jun 27, 8:14 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
814 AM CDT Wed Jun 27 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-281130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
814 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across
Middle Tennessee mainly this afternoon, then again late tonight.
The main concern with any strong to severe thunderstorms that do
develop will be strong to damaging winds. Minor flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 12:23 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1223 PM CDT WED JUN 27 2018

TNZ032-064-065-271815-
Putnam TN-De Kalb TN-White TN-
1223 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB...WESTERN WHITE
AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 115 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sparta, Smithville, Doyle, Dowelltown, Hamptons Crossroads, Bakers
Crossroads, Burgess Falls State Park and Edgar Evans State Park.

LAT...LON 3606 8542 3583 8547 3597 8597 3610 8593
TIME...MOT...LOC 1722Z 281DEG 21KT 3603 8587

Shamburger
Special weather statement, Jun 27, 2:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
215 PM CDT WED JUN 27 2018

TNZ009>011-031-033-034-272015-
Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-Macon TN-
215 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...PICKETT...
NORTHERN JACKSON...CLAY...MACON AND NORTHWESTERN FENTRESS COUNTIES
UNTIL 315 PM CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tompkinsville, Kentucky to Scottsville,
Kentucky. Movement was southeast at 45 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.

Locations impacted include...
Lafayette, Livingston, Jamestown, Celina, Byrdstown, Red Boiling
Springs, Allardt, Moss, Whitleyville, Bugtussle, Pall Mall, Wolf
River Dock, Dale Hollow Lake, Pickett State Park and Standing Stone
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8551 3663 8526 3660 8481 3653 8474
      3637 8483 3643 8602 3664 8619
TIME...MOT...LOC 1914Z 291DEG 37KT 3681 8562 3666 8571 3671 8632

Shamburger
Local storm report, Jun 27, 2:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     5 NNW CELINA            36.62N  85.54W
06/27/2018                   CLAY               TN   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG NEW HOPE ROAD

&&

EVENT NUMBER OHX1800188

DAVIS
Local storm report, Jun 27, 3:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     NW LIVINGSTON           36.39N  85.33W
06/27/2018                   OVERTON            TN   EMERGENCY MNGR

            TREES DOWN 204 WEST HENSON STREET ALONG WITH POWER
            LINES DOWN OAK AND WEST FOURTH STREET IN LIVINGSTON.

&&

EVENT NUMBER OHX1800189

DAVIS
Special weather statement, Jun 27, 3:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
324 PM CDT WED JUN 27 2018

TNZ024-025-057-272115-
Hickman TN-Dickson TN-Humphreys TN-
324 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...CENTRAL
HUMPHREYS AND NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dickson, Waverly, White Bluff, McEwen, Burns, Hurricane Mills,
Charlotte, Bon Aqua and Lyles.

LAT...LON 3621 8787 3619 8758 3618 8757 3619 8756
      3616 8718 3587 8722 3599 8791
TIME...MOT...LOC 2024Z 276DEG 29KT 3608 8773

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:28 PM CDTSpecial Weather StatementOHXMontgomery, Stewart47 min
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart48 min
Jun 26, 9:08 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Montgomery, Stewart52 min
Jun 26, 9:48 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart42 min
Jun 26, 9:59 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Montgomery, Robertson, Stewart61 min
Jun 26, 10:38 PM CDTSpecial Weather StatementOHXCheatham, Robertson, Sumner37 min
Jun 26, 11:14 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Macon, Sumner, Trousdale46 min
Jun 27, 12:25 AM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam50 min
Jun 27, 2:11 AM CDTSpecial Weather StatementOHXBedford, Coffee34 min
Jun 27, 2:38 AM CDTSpecial Weather StatementOHXWarren52 min
Jun 27, 3:21 AM CDTSpecial Weather StatementOHXGrundy, Van Buren24 min
Jun 27, 6:37 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson113 min
Jun 27, 7:48 AM CDTAreal Flood AdvisoryOHXMacon, Smith, Sumner, Trousdale, Wilson117 min
Jun 27, 8:10 AM CDTSpecial Weather StatementOHXSmith35 min
Jun 27, 8:44 AM CDTAreal Flood AdvisoryOHXMacon, Smith, Trousdale, Wilson2 hr
Jun 27, 9:47 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Putnam, Smith118 min
Jun 27, 12:23 PM CDTSpecial Weather StatementOHXDeKalb, White52 min
Jun 27, 12:45 PM CDTAreal Flood AdvisoryOHXDeKalb3 hr
Jun 27, 1:35 PM CDTAreal Flood AdvisoryOHXPutnam, White115 min
Jun 27, 2:15 PM CDTSpecial Weather StatementOHXClay, Macon, Pickett60 min
Jun 27, 2:21 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett39 min
Jun 27, 2:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon29 min
Jun 27, 2:58 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett47 min
Jun 27, 3:24 PM CDTSpecial Weather StatementOHXDickson, Humphreys51 min
Jun 27, 3:36 PM CDTSpecial Weather StatementOHXMacon39 min
Jun 27, 3:47 PM CDTSpecial Weather StatementOHXRobertson28 min
Jun 27, 3:55 PM CDTSpecial Weather StatementOHXCheatham, Dickson50 min
Jun 27, 4:02 PM CDTSpecial Weather StatementOHXPutnam, Smith28 min
Jun 27, 4:05 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson12 min
Jun 27, 4:08 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner18 min
Jun 27, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson28 min
Jun 27, 4:23 PM CDTSpecial Weather StatementOHXWhite37 min
Jun 27, 4:24 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson36 min
Jun 27, 4:46 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 27, 4:51 PM CDTSpecial Weather StatementOHXDavidson24 min
Jun 27, 4:54 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale, Wilson36 min
Jun 27, 4:56 PM CDTSpecial Weather StatementOHXWilson34 min
Jun 27, 5:00 PM CDTSpecial Weather StatementOHXDavidson30 min
Jun 27, 5:13 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White20 min
Jun 27, 5:17 PM CDTFlash Flood WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more3 hr
Jun 27, 5:25 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson22 min
Jun 27, 5:26 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, White34 min
Jun 27, 5:51 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 27, 6:02 PM CDTSpecial Weather StatementOHXWhite28 min
Jun 27, 6:27 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren33 min
Jun 27, 6:38 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy18 min
Jun 27, 6:58 PM CDTSpecial Weather StatementOHXCoffee, Grundy32 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.